For healthcare professionals
Glasgow Outcome Scale (GOS and GOS-E)
The Glasgow Outcome Scale rates global outcome after a brain injury in 5 categories, from dead to good recovery. The extended version (GOS-E) splits the three categories of survivors who are conscious into an upper and a lower level, giving 8 levels. Both are used as outcome measures in trials. This tool is written for clinicians. It is not a self-check and not a diagnosis.
Outcome now
Choose the one GOS-E level that best fits the patient, after the structured interview. Nothing you enter leaves this page.
What you will see
The GOS-E level from 1 to 8 with its printed description, the matching GOS category from 1 to 5 and the manual's criteria for that level.
Educational only, not medical advice. A level never replaces the judgment of the treating team.
Source
The Glasgow Outcome Scale by Jennett and Bond, Lancet 1975, and the extended scale with structured interviews by Wilson and colleagues, Journal of Neurotrauma 1998. Both papers are cited but not quoted, because their licenses do not allow reuse here. The level wording is as printed in Table 1 of Pantelatos and colleagues, Neurotrauma Reports 2024, and the GOS grouping and criteria as printed in Table 2 of the GOS-E manual by Wilson and colleagues, Journal of Neurotrauma 2021. Citation check: we confirmed in the Europe PMC full text that both open papers are published under CC BY 4.0. The tests check every level against the printed wording.
Validated in
People after a brain injury, mostly traumatic brain injury. The 1975 scale was built for outcome after severe brain damage. Pantelatos and colleagues used it in 439 surviving adults aged 16 and over with moderate or severe traumatic brain injury at a trauma center in Central Norway.
Limits
The level comes from an interview and judgment, and it rates change from function before the injury, so the same disability can give different levels in different people. Pantelatos and colleagues found that the GOS-E may not pick up real change in function in the lower levels. This tool gives the level only, with no outcome estimate, and does not replace the structured interview.
The 8 GOS-E levels
Glasgow Outcome Scale Extended, as printed in Pantelatos and colleagues 2024, Table 1 (Pantelatos 2024) (Wilson 1998):
- 8 = Upper good recovery: Fully recovered or may have minor symptoms not affecting daily life
- 7 = Lower good recovery: Able to return to previous life roles, but with symptoms that affect daily life
- 6 = Upper moderate disability: Some disability exists, but able to partly return to previous life roles
- 5 = Lower moderate disability: Independent, but cannot return to one or more life roles
- 4 = Upper severe disability: Dependent, needs infrequent assistance in basic activities in daily life, or help with activities outside the home
- 3 = Lower severe disability: Dependent, needs frequent assistance in basic activities in daily life
- 2 = Vegetative state: No awareness of self or environment
- 1 = Dead: Dead
The 5 GOS categories and how the levels map
The GOS-E manual prints how the 8 levels sit inside the 5 categories of the original scale, with the criteria for each level (Wilson 2021) (Jennett 1975). Any one criterion is enough for a level.
| GOS 5-point scale | GOS-E 8-point scale | Criteria (Domain: Criterion) |
|---|---|---|
| 1. Dead | 1. Dead | - |
| 2. Vegetative State | 2. Vegetative State | - |
| 3. Severe Disability (SD): Conscious but dependent | 3. Lower SD | Function in Home: Unable to look after themselves for 8 h |
| 3. Severe Disability (SD): Conscious but dependent | 4. Upper SD | Function in Home: Unable to look after themselves for 24 h; or Function Outside the Home: Unable to shop; or Function Outside the Home: Unable to travel |
| 4. Moderate Disability (MD): Independent but with limitations in one or more activities | 5. Lower MD | Work/Study: Unable to work/study; or Social and Leisure Activities: Unable to participate; or Family and Friendships: Constant problems |
| 4. Moderate Disability (MD): Independent but with limitations in one or more activities | 6. Upper MD | Work: Reduced work capacity; or Social and Leisure Activities: Participate much less; or Family and Friendships: Frequent problems |
| 5. Good Recovery (GR): Return to normal life | 7. Lower GR | Social and Leisure Activities: Participate a bit less; or Family and Friendships: Occasional problems; or Symptoms: Some symptoms affecting daily life |
| 5. Good Recovery (GR): Return to normal life | 8. Upper GR | No problems |
The manual places the vegetative state under the domain of consciousness (Wilson 2021).
How the level is rated
The GOS-E manual sets out these rules for the interview (Wilson 2021):
- The overall level is the lowest outcome category shown by the person's answers.
- Only areas that have changed since before the injury count. Problems that were present before the injury are discounted.
- An illness that is clearly unconnected to the injury, such as the flu or an unrelated operation, is discounted. Only disability that is clearly unrelated to the brain injury should be discounted.
- Deaths are taken from records. In the rating schema, the vegetative state (level 2) is the lowest category and upper good recovery (level 8) the highest.
Reading the result
The manual describes the GOS-E as an ordinal scale with a hierarchy of discrete categories, each step from death to a return to life before the injury being global in nature (Wilson 2021). In trials the GOS and GOS-E are often split into favorable and unfavorable outcome, but ordinal analysis has more statistical power and is preferred for many purposes (Wilson 2021).
Outcome can keep changing for months. In the Norwegian cohort, the GOS-E improved between 6 and 12 months after the injury in 27% of people with a moderate and 32% with a severe traumatic brain injury, and got worse in 6% of each group (Pantelatos 2024). At 12 months, 62% with a moderate and 31% with a severe injury had a good recovery (GOS-E 7 to 8). Improvement was least frequent in people at level 3 at 6 months (Pantelatos 2024). Record when the level was taken.
Related tools
To score level of consciousness, use the Glasgow Coma Scale calculator. After a stroke, the modified Rankin Scale grades disability from 0 to 6, and the Barthel Index calculator scores 10 activities of daily living. For a minor head injury, the Canadian CT Head Rule shows who needs a CT scan. Other bedside scores are listed under For healthcare professionals.
Sources
- Wilson L, Boase K, Nelson LD, Temkin NR, Giacino JT, Markowitz AJ, Maas A, Menon DK, Teasdale G, Manley GT. A Manual for the Glasgow Outcome Scale-Extended Interview. J Neurotrauma. 2021;38(17):2435-2446. doi:10.1089/neu.2020.7527. PMID 33740873. Open access (CC BY 4.0). Table 2 (Overview of the Criteria for the Categories of the GOSE) and text. pmc.ncbi.nlm.nih.gov/articles/PMC8390784/
- Pantelatos RI, Stenberg J, Follestad T, Sandrød O, Einarsen CE, Vik A, Skandsen T. Improvement in Functional Outcome from 6 to 12 Months After Moderate and Severe Traumatic Brain Injury Is Frequent, But May Not Be Detected With the Glasgow Outcome Scale Extended. Neurotrauma Rep. 2024;5(1):139-149. doi:10.1089/neur.2023.0109. PMID 38435078. Open access (CC BY 4.0). Table 1 (The Glasgow Outcome Scale Extended) and abstract. pmc.ncbi.nlm.nih.gov/articles/PMC10908320/
- Jennett B, Bond M. Assessment of outcome after severe brain damage. A practical scale. Lancet. 1975;1(7905):480-484. doi:10.1016/s0140-6736(75)92830-5. PMID 46957. Original Glasgow Outcome Scale (cited, not quoted). doi.org/10.1016/s0140-6736(75)92830-5
- Wilson JT, Pettigrew LE, Teasdale GM. Structured interviews for the Glasgow Outcome Scale and the extended Glasgow Outcome Scale: guidelines for their use. J Neurotrauma. 1998;15(8):573-585. doi:10.1089/neu.1998.15.573. PMID 9726257. Structured GOS and GOSE interviews (cited, not quoted). doi.org/10.1089/neu.1998.15.573
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-04. Spotted an error? See About.